Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 18, NWS Jackson, KY

May 20, 1998Martin County, Pike County, Kentucky

NWS Jackson, KY issued this tornado warning at May 20, 1998, 8:33 PM EDT for Martin County, Pike County, Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 8:33 PM EDT (00:33 UTC)
Expired
May 20, 1998, 9:35 PM EDT
In force
62 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Martin County, KY, Pike County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 7:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WFUS1 KJKL 210037 RRA
TORJKL
KYC159-195-210135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
833 PM EDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  MARTIN COUNTY IN EASTERN KENTUCKY
  PIKE COUNTY IN SOUTHEASTERN KENTUCKY

* UNTIL 935 PM EDT

* AT 830 PM EDT... AREA LAW ENFORCEMENT INDICATED A TORNADO NEAR
  ZEBULON OR 5 MILES NORTHEAST OF PIKEVILLE...MOVING EAST AT 35
  MPH. OTHER REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM EASTERN
  JOHNSON COUNTY.

* THE TORNADO IS EXPECTED TO BE NEAR...
  KIMPER AT 845 PM EDT
  MCVEIGH AT 850 PM EDT
  INEZ AT 850 PM EDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

RAB/CEG


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 20, 2:40 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 20, 2:40 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT WED MAY 20 1998

ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT
SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG
FRONT TO SE.

WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD
THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE
PLENTY OF INSTABILITY.

OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR
THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT.
THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN.

JKL 64/83/55/78 4210
LOZ 61/82/55/80 4310

MARSHALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:03 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike62 min
May 21, 12:24 AM EDTSevere Thunderstorm WarningJKLRowan61 min
May 21, 12:31 AM EDTFlash Flood WarningJKLFleming, Rowan2 hr
May 21, 12:34 AM EDTSevere Thunderstorm WarningJKLBath31 min
May 21, 12:40 AM EDTSevere Thunderstorm WarningJKLMorgan45 min
May 21, 12:46 AM EDTSevere Thunderstorm WarningJKLElliott49 min
May 21, 1:41 AM EDTSevere Thunderstorm WarningJKLRowan49 min
May 21, 1:47 AM EDTSevere Thunderstorm WarningJKLPulaski58 min
May 21, 1:59 AM EDTFlash Flood WarningJKLElliott, Rowan3 hr

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.